Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 216, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 24, 2009, 5:17 PM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2009, 5:17 PM CDT (22:17 UTC)
- Expired
- Sep 24, 2009, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Chickasaw County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 5:30 PM CDT | FLASH FLOOD | 2 N Vardaman, MS | EXCESSIVE WATER ON HIGHWAY 341 CAUSED CARS TO HYDROPLANE AND LED TO AN ACCIDENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 242217
FFWMEG
MSC013-017-250115-
/O.NEW.KMEG.FF.W.0216.090924T2217Z-090925T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
517 PM CDT THU SEP 24 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 815 PM CDT
* AT 517 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOUSTON.
THIS WARNING ALSO INCLUDES AREAS NEAR DAVIS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3373 8949 3416 8949 3416 8925 3408 8925
3408 8924 3408 8880 3382 8880 3381 8893
3376 8892 3373 8911 3374 8917 3372 8917
$$1 follow-up statement
000
WGUS74 KMEG 250106
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT THU SEP 24 2009
MSC013-017-250115-
/O.EXP.KMEG.FF.W.0216.000000T0000Z-090925T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-CHICKASAW MS-
805 PM CDT THU SEP 24 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM CDT FOR CHICKASAW
AND CALHOUN COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE. HOWEVER...LIGHT RAIN WILL CONTINUE TO FALL OVER PORTIONS OF
CALHOUN AND CHICKASAW COUNTIES FOR AT LEAST THE NEXT HOUR.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3373 8949 3416 8949 3416 8925 3408 8925
3408 8924 3408 8880 3382 8880 3381 8893
3376 8892 3373 8911 3374 8917 3372 8917
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:53 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 24, 2:53 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 253 PM CDT THU SEP 24 2009 .DISCUSSION... NEARLY STATIONARY FRONT IS JUST EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON WITH TEMPERATURES IN THE LOWER 70S TO LOWER 80S. SCATTERED SHOWERS CONTINUE TO MOVE ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON. UPPER LOW REMAINS CLOSE TO THE WESTERN EDGE OF THE KANSAS/NEBRASKA BORDER. THE FRONT WILL MOVE ONLY A LITTLE FURTHER EAST TONIGHT AND WILL CONTINUE TO PROVIDE A FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS. FRIDAY SHOULD BE A LOT LIKE TODAY WITH THE FRONT A LITTLE FURTHER EAST AND WEAKENING. THE RESULT WILL BE MORE SHOWERS AND THUNDERSTORMS. BY FRIDAY NIGHT...THE UPPER LOW FINALLY MOVES OUT OF THE CENTRAL PLAINS AND INTO WESTERN AND CENTRAL IOWA. THIS WILL KEEP A CHANCE OF RAIN OVER THE FORECAST AREA BUT AN END TO THE RAIN IS IN SIGHT. BY SATURDAY...THE UPPER LOW WEAKENS FURTHER AND BECOMES MORE OF A TROUGH AS IT MOVES INTO THE GREAT LAKES AREA. THIS WILL MEAN A SMALL CHANCE OF RAIN FOR SATURDAY MORNING BUT MUCH OF THE RAIN SHOULD BE GONE BY AFTERNOON. WEAK HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY NIGHT BRINGING AN END TO THE VERY WET COUPLE OF WEEKS. A COLD FRONT WILL APPROACH THE FORECAST AREA ON SUNDAY BUT THE FRONT SHOULD BE DRY. THE COLD FRONT SHOULD MOVE THROUGH THE FORECAST AREA ON MONDAY WITH LITTLE IF ANY RAIN EXPECTED AHEAD OF THE FRONT. BY MONDAY NIGHT...COOLER AND MUCH DRIER AIR WILL BEGIN TO FILTER INTO THE FORECAST. THIS COOLER AND DRIER AIR WILL KEEP THINGS RAIN FALL FROM MONDAY NIGHT THROUGH THURSDAY WITH TEMPERATURES REMAINING BELOW NORMAL. ARS && AVIATION... 18Z TAFS LATEST KNQA RADAR DATA SHOWS A SURFACE TROF ABOUT 25NM EAST OF KMEM... MOVING EAST. ALTHOUGH RAIN SHOWERS CANNOT BE RULED OUT ANYWHERE THIS AFTERNOON...BETTER CHANCES FOR IFR CIGS AND RAINSHOWERS TO BE EAST OF THE SURFACE TROF. WITH EXTENSIVE LATE AFTERNOON AND EVENING IFR/MVFR CIGS... HAVE BUMPED UP OVERNIGHT VSBYS IN THE 18Z TAF PACKAGE. GFS LAMP GUIDANCE AND NAM MODEL HUMIDITY PROGS STILL SUGGEST IFR / OCNL VLIFR CIGS TOWARD 12Z. GIVEN THE PERSISTENCE OF THE GULF AIRMASS...SEE LITTLE REASON TO DISAGREE. BEYOND THE TAF PERIOD...DRIER AIR EDGING INTO AR FRIDAY AFTERNOON MAY RESULT IN VFR CIGS AT KJBR AND PERHAPS KMEM. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 67 82 66 82 / 40 40 40 40 MKL 65 81 61 79 / 40 40 40 40 JBR 64 79 58 81 / 40 40 40 40 TUP 68 84 67 82 / 40 40 40 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 24, 5:09 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 509 PM CDT THU SEP 24 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-260015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 509 PM CDT THU SEP 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT LOCALIZED HEAVY RAINFALL OF 1 TO 3 OR MORE INCHES MAY PRODUCE FLASH FLOODING IN A FEW LOCATIONS THIS AFTERNOON AND TONIGHT EAST OF A MARTIN TENNESSEE TO SOMERVILLE TENNESSEE TO CHARLESTON MISSISSIPPI LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS POSSIBLE AGAIN FRIDAY...MAINLY EAST OF THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS. MBS
In the hours before
Local storm report, Sep 24, 4:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CDT THU SEP 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 14 ESE ABERDEEN 33.75N 88.33W
09/23/2009 MONROE MS LAW ENFORCEMENT
WOLFE ROAD FLOODED FROM HEAVY RAINFALL. KGWX ESTIMATED
AROUND 3 INCHES IN JUST OVER ONE HOUR.
0800 PM FLASH FLOOD 6 WNW WALNUT 34.98N 89.00W
09/23/2009 TIPPAH MS POST OFFICE
HIGHWAY DEPARTMENT FIXED ROADS DAMAGED FROM EXCESSIVE
HEAVY RAINFALL AND FLOODING NORTH OF HIGHWAY 72 NEAR THE
TIPPAH AND BENTON COUNTY LINE.
1000 PM FLASH FLOOD 8 SE GLENDORA 33.75N 90.19W
09/23/2009 TALLAHATCHIE MS POST OFFICE
EXCESSIVE WATER GREATER THAN 6 INCHES ON SEVERAL ROADS
NEAR PHILIPP DUE TO HEAVY RAINFALL.
&&
MBSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:35 PM CDT | Flash Flood Warning | MEG | Benton, Tippah | 113 min |
| Sep 23, 8:52 PM CDT | Flash Flood Warning | MEG | Tallahatchie | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.